Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean Circ J. 2009 May;39(5):205-208. English. Case Report. https://doi.org/10.4070/kcj.2009.39.5.205
Kim SS , Jeong MH , Sim DS , Hong YJ , Kim JH , Ahn YK , Kang JC .
The Heart Center of Chonnam National University Hospital, Gwangju, Korea. myungho@chollian.net
Cardiovascular Research Institute of Chonnam National University, Gwangju, Korea.
Abstract

Drug-eluting stents (DESs) are the treatment of choice for obstructive coronary artery disease when percutaneous intervention is feasible. However, late stent thrombosis seems to occur more frequently with DESs and is closely associated with the discontinuation of dual antiplatelet therapy. We report a case of very late stent thrombosis after discontinuation of dual antiplatelet therapy. The patient suffered from acute myocardial infarction (MI) and underwent bare metal stent (BMS) implantation in the left anterior descending artery (LAD) five years prior to presentation. Three years after BMS implantation, he presented again with acute MI and had a DES implanted in the right coronary artery (RCA). He ran out of his medication, but failed to refill his prescription. Sixteen days after discontinuing medication, he experienced an episode of chest pain and was taken to the cardiac catheterization laboratory, where he was found to have thrombosis in the DES, but no thrombosis in the BMS. It is possible that DESs are more vulnerable to late thrombosis than are BMSs, supporting the use of prolonged dual antiplatelet therapy in patients treated with DESs. The patient was successfully treated with balloon angioplasty and thrombus aspiration without complications.

Copyright © 2019. Korean Association of Medical Journal Editors.